Idaho, 2022

Damaging Wind in Idaho, July 13, 2022

July 13, 2022 · NWS MSO · 1 event in 1 county or zone

A large dew point depression of 40 to 50 degrees provided good evaporative cooling potential, allowing for the acceleration of thunderstorm downdrafts. These stronger downdrafts translated into severe outflow flow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A large dew point depression of 40 to 50 degrees provided good evaporative cooling potential, allowing for the acceleration of thunderstorm downdrafts. These stronger downdrafts translated into severe outflow flow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 13, 1:36 PM MST, 54 minutes earlier.

Area forecast discussion, Jul 13, 1:36 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
236 PM MDT Wed Jul 13 2022

.DISCUSSION...Showers and thunderstorms have been active across
the Northern Rockies since this morning. This trend is expected
to continue through the afternoon with the main threats being
lightning and gusty outflows. We have received a couple reports of
storms being wet as well, so a brief heavy downpour or small hail
cannot be ruled out. Late this afternoon, thunderstorm threat will
shift into Lemhi county, Idaho and southwest Montana. These areas
have the potential to see outflow winds of 35 to 40 mph, with a 5
percent chance of up to 60 to 70 mph.

Above normal heat will persist into Thursday and Friday, with
high temperatures averaging 5-10 degrees above normal. One change
will be a relatively dry airmass working into our area from north
to south beginning this evening. There are still questions in the
models on how far south the dry air will spread by Friday, which
makes the convection forecast difficult. Expect summertime
thunderstorms to pop up each day, with Lemhi County and southwest
Montana having the highest chance to experience one. On Friday,
the models are depicting an open wave moving through the Northern
Rockies, however there is little confidence on the exact position.
If the GFS (Global Forecast System) is correct, then southwest
Montana will experience increased convective activity Friday
afternoon.

This weekend will be hot and dry! Please exercise caution while
recreating or working outside, taking frequent breaks and staying
hydrated when possible. Overnight temperatures will be slow to
cool off as well, so be sure to check on the most vulnerable in
your community.

&&

.AVIATION...Widespread light showers and isolated thunderstorms
will continue to develop over Idaho and slowly move to the east-
northeast across western Montana through the evening. Terminals
with the highest probability for thunderstorms, will be KBTM,
where the strongest thunderstorms are expected to be. The timing
for thunderstorm activity, will be from 13/2000Z to 14/0000Z this
evening. Gusty winds up to 40kts with frequent lightning will be
the primary threats. Brief heavy rain may also lower visibility
for short periods of time. While the chances for convection is
much lower, vicinity thunder is possible for KMSO and KGPI during
the same time as above.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jul 13, 1:02 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Missoula MT
202 PM MDT Wed Jul 13 2022

MTZ007-132030-
Butte/Blackfoot Region MT-
202 PM MDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of southeastern Silver
Bow County through 230 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Divide, or 14 miles south of Butte, moving northeast at
25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Butte, Janney and Newcomb.

This includes Interstate 90 between mile markers 227 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4574 11235 4574 11246 4576 11249 4576 11250
      4574 11252 4571 11252 4569 11255 4577 11269
      4602 11244 4593 11244 4589 11240 4585 11243
      4579 11228
TIME...MOT...LOC 2002Z 221DEG 23KT 4577 11253

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 13, 1:10 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Missoula MT
210 PM MDT Wed Jul 13 2022

MTZ007-132045-
Butte/Blackfoot Region MT-
210 PM MDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of north central Deer
Lodge, southeastern Granite and southern Powell Counties through 245
PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of West Valley, or 11 miles west of Anaconda, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Anaconda, West Valley, Lost Creek and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4599 11317 4611 11337 4636 11314 4619 11286
TIME...MOT...LOC 2009Z 221DEG 23KT 4612 11320

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 13, 1:49 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Missoula MT
249 PM MDT Wed Jul 13 2022

IDZ009-010-132130-
Eastern Lemhi County ID-Western Lemhi County ID-
249 PM MDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of central Lemhi County
through 330 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm near
Salmon, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salmon and Carmen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4503 11407 4531 11401 4526 11369 4525 11367
      4499 11382
TIME...MOT...LOC 2049Z 193DEG 20KT 4509 11393

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 13, 2:24 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Missoula MT
324 PM MDT Wed Jul 13 2022

IDZ009-010-132145-
Eastern Lemhi County ID-Western Lemhi County ID-
324 PM MDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of north central Lemhi
County through 345 PM MDT...

At 324 PM MDT, the public reported a strong thunderstorm 9 miles
southeast of North Fork, or 9 miles north of Salmon, moving northeast
at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salmon, North Fork, Gibbonsville and Carmen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4523 11411 4561 11391 4556 11381 4552 11383
      4552 11377 4548 11376 4545 11378 4543 11376
      4541 11377 4539 11373 4533 11374 4529 11368
      4525 11369 4523 11365 4510 11380
TIME...MOT...LOC 2124Z 215DEG 38KT 4531 11385

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Missoula radar (KMSX), 209 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lemhi

When
July 13, 2:30 PM MST to 2:45 PM MST
Where
Lemhi County, 3.01 mi WSW of Salmon to 1.29 mi NE of Salmon
Measured
57 kt (66 mph) measured gust
Property damage
$15,000
Reported by
RAWS
Coordinates
45.159, -113.960

A RAWS station above the city of Salmon recorded a wind gust to 66 mph. There was extensive damage within Salmon, mainly centered on the southern side of the city. Damage included damage to roofs, RVs blown over, and high school bleachers blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2022Every state in 2022This day in weather historyWarnings in Idaho, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044846.